Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 22, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 3, 1997, 3:25 AM EDT for Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 1997, 3:25 AM EDT (07:25 UTC)
- Expired
- Jun 3, 1997, 6:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 030728 FFWRNK NCC193-031030- BULLETIN--IMMEDIATELY BROADCAST REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 325 AM EDT TUE JUN 3 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 630 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...WILKES COUNTY AT 325 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE IN BLACKSBURG VIRGINIA INDICATED PERSISTANT VERY HEAVY RAIN ASSOCIATED WITH A CLUSTER OR THUNDERSTORMS MAINLY OVER NORTHERN AND EASTERN WILKES COUNTY. RADAR RAINFALL ESTIMATES HAVE INDICATED UP TO 2 INCHES OF RAIN IN THE LAST HOUR...WITH UP TO 3 INCHES IN THE LAST 3 HOURS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE ONTO FLOODED ROADS...THE WATER MAY BE DEEP ENOUGH TO SWEEP AWAY YOUR VEHICLE. NOGUEIRA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:07 AM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 3, 2:07 AM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 205 AM EDT TUE JUN 3 1997 ALL...TOOK LIGHTNING HIT HERE AND UPPER AIR EQPMT OTS. COOLER AND MORE STABLE AIR WORKING SOUTHWARD WITH NORTHEAST WINDS THROUGHOUT JUST ABOUT ALL OF THE CWA ATTM. TSTMS FORMING IN NORTHWESTERN NC ALREADY SHOWING SIGNS OF BECOMING MORE STRATIFORM AS THEY TRACK NORTHWARD INTO THE COOLER AIR. THIS SHOULD BE THE TREND FOR TODAY WITH A LIGHTER MORE STARTIFORM RAIN INSTEAD OF THE SVR OF MONDAY. GOOD NEWS IS THE NEXT SHORTWAVE PINWHEELING AROUND THE UPPER LOW WILL FOCUS MOST OF ITS ENERGY OUT OVER THE WATER..DOING LITTLE TO AID IN UVV'S HERE. OCCASIONAL LIGHT RAIN AND DRIZZLE WILL CONTINUE TONIGHT WITH LIGHT EASTERLIES CONTINUING AT THE SURFACE...BUT UPPER WINDS FINALLY TURN TO THE NORTHWEST. DRYING ON WEDNESDAY FROM NORTH TO SOUTH IN THE MID AND HIGH LEVELS...BUT COULD STRUGGLE TO SEE MUCH SUN AS LOW LEVELS REMAIN COOL AND MOIST WITH NORTHEAST WINDS. NOGUEIRA
In the hours before
Special weather statement, Jun 2, 9:26 PM EDT, 5 hours 59 minutes before
VAZ007-009>020-022>024-WVZ042>045-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 926 PM EDT MON JUN 2 1997 ...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM... AT 925 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CONTINUED TO MOVE NORTH ACROSS THE AREA. THESE STORMS HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES AN HOUR. SOME OF THESE STORMS WILL MOVE ACROSS AREAS THAT HAVE RECEIVED HEAVY RAIN THIS AFTERNOON AND EVENING. MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADWAYS ESPECIALLY AT NIGHT. IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WARNINGS AND STATEMENTS. KK/RG
Special weather statement, Jun 2, 9:28 PM EDT, 5 hours 57 minutes before
VAZ007-009>020-022>024-WVZ042>045-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 926 PM EDT MON JUN 2 1997 ...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM... AT 925 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CONTINUED TO MOVE NORTH ACROSS THE AREA. THESE STORMS HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES AN HOUR. SOME OF THESE STORMS WILL MOVE ACROSS AREAS THAT HAVE RECEIVED HEAVY RAIN THIS AFTERNOON AND EVENING. MOTORISTS SHOULD BE ESPECIALLY CAREFUL AND SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADWAYS ESPECIALLY AT NIGHT. IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. STAY TUNED TO WEFATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WARNINGS AND STATEMENTS. KK/RG
Special weather statement, Jun 2, 10:05 PM EDT, 5 hours 20 minutes before
VAZ007-009>020-022>024-033-WVZ042>045-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1005 PM EDT MON JUN 2 1997 ...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM... AT 1005 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING NORTH ACROSS THE AREA. THESE STORMS HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES AN HOUR. SOME OF THESE STORMS WILL MOVE OVER AREAS THAT RECEIVED HEAVY RAIN THIS EVENING. MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT AND SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WARNINGS AND STATEMENTS. KK/RG
Special weather statement, Jun 2, 10:09 PM EDT, 5 hours 16 minutes before
VAZ007-009>020-022>024-033-WVZ042>045-030430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1005 PM EDT MON JUN 2 1997 ...FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST WEST VIRGINIA AND THE NEW RIVER VALLEY OF VIRGINIA UNTIL MIDNIGHT TONIGHT... ...FLASH FLOOD WATCH IS IN EFFECT FOR THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS AND ALLEGHANY HIGHLAND OF VIRGINIA UNTIL 4AM... AT 1005 PM EDT DOPPLER RADAR SHOWED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN MOVING NORTH ACROSS THE AREA. THESE STORMS HAVE A HISTORY OF PRODUCING RAINFALL AT THE RATE OF 1 TO 2 INCHES AN HOUR. SOME OF THESE STORMS WILL MOVE OVER AREAS THAT RECEIVED HEAVY RAIN THIS EVENING. MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS AT NIGHT AND SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS. IF YOU ARE IN A FLOOD PRONE OR LOW LYING AREA BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED. STAY TUNED TO WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET2 FOR THE LATEST WARNINGS AND STATEMENTS. KK/RG
Special weather statement, Jun 3, 3:05 AM EDT, 20 minutes before
NCZ002>005-019-020-VAZ016-017-032-030910- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 305 AM EDT TUE JUN 3 1997 ...SHOWERS AND THUNDERSTORMS CONTINUE TO PRODUCE VERY HEAVY RAIN... AT 304 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE OFFICE BLACKSBURG VIRGINIA INDICATED CLUSTERS OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER PARTS OF NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. RADAR ESTIMATES OF 1 TO 2 INCHES AN HOUR HAVE BEEN INDICATED ESPECIALLY OVER NORTHEASTERN WILKES COUNTY... SOUTHERN ALLEGHANY COUNTY AND SOUTHWESTERN SURRY COUNTY. OVER SOUTHWESTERN VIRGINIA SHOWERS AND SCATTERED THUNDERSTORMS WERE ALSO PRODUCING POCKETS OF HEAVY RAIN. WITH THE GROUND ALREADY SATURATED FROM THE RAINS OF EARLIER... PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS WILL OCCUR AT TIMES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
Special weather statement, Jun 3, 3:08 AM EDT, 17 minutes before
NCZ002>005-019-020-VAZ016-017-032-030910- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 305 AM EDT TUE JUN 3 1997 ...SHOWERS AND THUNDERSTORMS CONTINUE TO PRODUCE VERY HEAVY RAIN... AT 304 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE OFFICE BLACKSBURG VIRGINIA INDICATED CLUSTERS OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER PARTS OF NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA. RADAR ESTIMATES OF 1 TO 2 INCHES AN HOUR HAVE BEEN INDICATED ESPECIALLY OVER NORTHEASTERN WILKES COUNTY... SOUTHERN ALLEGHANY COUNTY AND SOUTHWESTERN SURRY COUNTY. OVER SOUTHWESTERN VIRGINIA SHOWERS AND SCATTERED THUNDERSTORMS WERE ALSO PRODUCING POCKETS OF HEAVY RAIN. WITH THE GROUND ALREADY SATURATED FROM THE RAINS OF EARLIER... PONDING OF WATER ON ROADS AND POOR DRAINAGE AREAS WILL OCCUR AT TIMES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 10:19 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 46 min |
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.